Search

Aqueous cream and atopic eczema

6 May 2015 - 08:45

In March 2013 the UK Medicines and Healthcare Products Regulatory Agency conducted a review of published literature on the benefits and risks of aqueous cream, especially when used for children with eczema. Both the NICE paediatric guidelines and the British National Eczema Society report that aqueous cream as a leave-on emollient (but not when used as a soap substitute) may cause stinging, itching, burning or redness. This was based on an audit of 100 children attending a dermatology clinic conducted by Cork MJ et al. 

Other studies have also reported thinning of the skin’s outermost layer and increased water loss when aqueous cream is used as an emollient and suggested that the causative ingredient may be sodium lauryl sulphate. In clinical practice, however, aqueous cream is successfully used as an emollient and soap substitute in many patients. 

Nonetheless the MHRA decided to update aqueous cream labelling and information leaflets with a warning on the potential for local skin reactions and sodium lauryl sulphate is now listed as an ingredient. See the full report for more information